Alert archive / Illinois / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 177, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 24, 2010, 9:38 PM CDT for 6 counties in Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2010, 9:38 PM CDT (02:38 UTC)
- Expired
- Oct 24, 2010, 10:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, IL, DeWitt County, IL, Logan County, IL, Macon County, IL, Piatt County, IL, Sangamon County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:53 PM CDT, 45 minutes earlier.
Area forecast discussion, Oct 24, 8:53 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 853 PM CDT SUN OCT 24 2010 .DISCUSSION... ISSUED 853 PM CDT SUN OCT 24 2010 LINE OF THUNDERSTORMS ROUGHLY PARALLELING I-55 AT THIS HOUR...WITH A SECOND BATCH ACROSS CHAMPAIGN AND VERMILION COUNTIES BUT WEAKENING. THESE STORMS EXPECTED TO CONTINUE PUSHING EAST THE NEXT SEVERAL HOURS ALTHOUGH THE LINE SHOULD WEAKEN WITH TIME. NOT MUCH IN THE WAY OF RAIN IS EXPECTED THE REMAINDER OF THE NIGHT ACROSS THE FAR WESTERN CWA...AS SHORTWAVE NEAR THE OHIO VALLEY PUSHES NORTHEAST TOWARD INDIANA. UPDATED ZONES/GRIDS TO BE OUT AROUND 9 PM. GEELHART && .AVIATION... ISSUED 605 PM CDT SUN OCT 24 2010 MAIN FORECAST ISSUES THIS PERIOD INCLUDE COVERAGE OF TSRA TNT ACRS THE FCST AREA...AND THEN CIGS DURING THE EARLY MRNG HOURS. SFC MAP HAS A WEAK SFC TROF OVR EAST CENTRAL IOWA THRU ERN MO. SOUTHERLY WIND FLOW AHEAD OF THIS FEATURE WAS BRINGING IN A BIT MORE LOW LEVEL MOISTURE THAN WHAT WE HAVE SEEN FOR A WHILE. SCATTERED SHOWERS AND EARLY THIS EVENING. WILL ADD A TEMPO GROUP BASED ON THE INCREASE IN COVERAGE FROM JUST SOUTHWEST OF PIA AND SPI. SCT-BKN CIGS ARE EXPECTED TO CONTINUE INTO THIS EVENING FROM 3500-4500 FEET...EXCPT IN AND CLOSE TO ANY CONVECTION WHERE SOME BRIEF MVFR CIGS WILL BE POSSIBLE. RAIN THREAT SHOULD BEGIN TO SHIFT OFF TO OUR EAST BY 06Z FOLLOWED BY THE POTENTIAL FOR SOME MVFR CIGS BTWN 06Z AND 12Z MON WL CONTINUE FROM PREVIOUS TRENDS WITH THE CIGS BUT A LITTLE LATER THAN EARLIER THOUGHT. ANY MVFR CIGS/VCSBYS SHOULD BEGIN TO MIX OUT BY 15Z MONDAY WITH VFR CONDITIONS RETURNING FOR THE REST OF THE FORECAST PERIOD. STORM SYSTEM EXPECTED TO DEVELOP ACRS THE PLAINS MONDAY AFTN AND EVENING WHICH WILL BRING OUR AREA STRONG SOUTHERLY WINDS MONDAY NIGHT ALONG WITH THE THREAT FOR TSRA AFTR 06Z TUE. SMITH && .PREV DISCUSSION... ISSUED 300 PM CDT SUN OCT 24 2010 SHORT TERM...TONIGHT THROUGH WEDNESDAY... LOW LEVEL MOISTURE CONTINUES TO INCREASE OVER THE MIDWEST AHEAD OF A SURFACE LOW CENTERED OVER WRN IA. UPSTREAM FROM IL...AN UPPER SHORTWAVE NOW COMING INTO SWRN MO/WRN AR WILL MOVE NE AND PROVIDE LARGE SCALE ASCENT FOR CONVECTION OVER THE AREA LATE THIS AFTERNOON AND TONIGHT. SPECIAL 18Z LINCOLN SOUNDING SHOWS A CAP BETWEEN 800 AND 850 MB...WHICH IS PROVIDING ABOUT -35 J/KG OF INHIBITION FOR A SURFACE-BASED PARCEL. THE MAIN QUESTION IS WHETHER THE UPPER SUPPORT FROM THE SHORTWAVE WILL BE SUFFICIENT TO BREAK THE CAP AND ALLOW DEEP MOIST CONVECTION. WILL AWAIT LAST MINUTE RADAR TRENDS TO FINALIZE EVENING POPS...BUT AT THIS TIME...IT LOOKS LIKE STORMS WILL BE ON A SCATTERED BASIS UNTIL LATER TONIGHT AND THEN MAINLY IN THE EAST. THIS IS ALSO WHAT THE SMALL-SCALE CONVECTION-ALLOWING MODELS SUGGEST...WITH SOME UNFOCUSED CONVECTIVE DEVELOPMENT LATE THIS AFTN AND EVE DUE TO THE LACK OF A WELL DEFINED SFC BOUNDARY. SOME SEVERE STORMS WILL BE POSSIBLE GIVEN THE FAVORABLE WIND FIELDS...WITH EFFECTIVE BULK SHEAR IN THE 30-40 KT RANGE. BOTH NAM AND GFS GRIDS SHOW THAT ANY PRECIPITATION THAT DEVELOPS WILL BE EAST OF THE FORECAST AREA BY OR SHORTLY AFTER 12Z MON. AFTER A RELATIVELY QUIET MON...THE NEXT SYSTEM WILL RAPIDLY DEEPEN OVER THE ROCKIES AS A STRONG JET MOVES INLAND FROM THE WEST COAST. MID LEVEL HEIGHTS AND SURFACE PRESSURES ARE FORECAST TO FALL QUICKLY...WITH A DEEP 980 LOW OVER SRN MN BY 06Z TUE AND A COLD FRONT EXTENDING SOUTHWARD ACROSS IA AND MO. CONVECTION WILL INCREASE ACCORDINGLY MON EVENING AS THE UPPER SYSTEM TAKES ON AN INCREASINGLY NEGATIVE TILT AND PROVIDES STRONG FORCING FOR ASCENT. SOME SEVERE STORMS WILL BE POSSIBLE...WITH THE MOST LIKELY SEVERE MODE BEING A STRONGLY FORCED SQUALL LINE ALONG THE FRONT WITH SOME WIND DAMAGE POTENTIAL. EVEN OUTSIDE OF CONVECTION...THE INCREASING PRESSURE GRADIENT WILL CAUSE SURFACE WINDS TO BECOME STRONG BOTH AHEAD AND BEHIND THE FRONT. WITH THE SURFACE LOW CONTINUING TO DEEPEN AS IT MOVES NORTHEAST TOWARD THE WESTERN GREAT LAKES...EXPECT WESTERLY WINDS AFTER FRONTAL PASSAGE WELL WITHIN WIND ADVISORY RANGE...WITH HIGH WIND WARNING CRITERIA MORE LIKELY OVER NRN IL. WITH THIS IN MIND...WILL ISSUE A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE WIND EVENT...WHICH SHOULD CONTINUE INTO TUE AND MOST OF WED. LONG TERM...THURSDAY THROUGH SUNDAY... BY 12Z THU...THE INTENSE DEEP LOW WILL BE NORTH OF THE GREAT LAKES AND PULLING NEWD OUT OF THE AREA. RIDGING WILL THEN MOVE INTO THE MIDWEST...WITH THE ATTENDING SURFACE HIGH NEAR IL BY 12Z FRI. THIS WILL MAKE THU NGT/FRI MORN THE COOLEST OF THE WEEK WITH LOWS IN THE 30S AREA-WIDE. THE UPPER PATTERN WILL BEGIN TO BE MORE PROGRESSIVE BY LATE IN THE WEEK...WITH WARM ADVECTION ONCE AGAIN TAKING OVER NEXT WEEKEND. AFTER A COOL START FRI WITH HIGHS IN THE 50S...TEMPS WILL SLOWLY WARM UP INTO THE LOW TO MID 60S SAT AND SUN. THE DEEP CYCLONE OF TUE THRU THU WILL HAVE PUSHED LOW LEVEL MOISTURE WELL S OF THE AREA...AND SOME TIME WILL BE REQUIRED TO GET ENOUGH MOISTURE BACK INTO THE MIDWEST FOR PRECIPITATION. THE LONGER RANGE MODELS SUGGEST THAT THIS MAY OCCUR NEXT SUN. HOWEVER...WITH THE UPPER PATTERN BECOMING MORE PROGRESSIVE WITH FAST-MOVING LOW-AMPLITUDE WAVES MOVING ACROSS THE COUNTRY...TIMING THAT FAR AHEAD OF TIME IS DIFFICULT. FOR NOW...WILL KEEP POPS BELOW SLIGHT CHANCE FOR NEXT WEEKEND...BUT THIS MAY NEED TO BE ADJUSTED LATER. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 24, 3:37 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 337 PM CDT SUN OCT 24 2010 ILZ027>030-036-040-251100- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK- 337 PM CDT SUN OCT 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING IN ADVANCE OF AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE SOUTHWEST. DESPITE GOOD UPPER DYNAMICS IN PLACE...THE ATMOSPHERE WILL REMAIN TOO STABLE TO SUPPORT WIDESPREAD SEVERE WEATHER. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL BEFORE DIMINISHING BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY MORNING...BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. ONCE THE FRONT CLEARS THE AREA...VERY WINDY CONDITIONS WILL DEVELOP ON TUESDAY. SUSTAINED WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON...WITH GUSTS IN EXCESS OF 40 MPH AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ031-037-038-041>057-061>063-066>068-071>073-251100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT- SHELBY-TAZEWELL-VERMILION-WOODFORD- 337 PM CDT SUN OCT 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING IN ADVANCE OF AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE SOUTHWEST. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY...BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. STRONG THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. ONCE THE FRONT CLEARS THE AREA...VERY WINDY CONDITIONS WILL DEVELOP ON TUESDAY. SUSTAINED WINDS IN THE 25 TO 35 MPH RANGE WILL BE COMMON...WITH GUSTS IN EXCESS OF 40 MPH AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM. BARNES
In the hours before
Local storm report, Oct 24, 6:43 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL EAST PEORIA 40.67N 89.55W
10/24/2010 M0.25 INCH TAZEWELL IL BROADCAST MEDIA
PEA SIZE HAIL REPORTED AT THE STUDIOS OF WEEK/WHOI IN
EAST PEORIA.
&&
SMITHSpecial weather statement, Oct 24, 7:41 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 741 PM CDT SUN OCT 24 2010 ILZ048-051-250130- MENARD-SANGAMON- 741 PM CDT SUN OCT 24 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN MENARD AND NORTHWESTERN SANGAMON COUNTIES UNTIL 830 PM CDT... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEW BERLIN...OR 14 MILES EAST OF JACKSONVILLE...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLEASANT PLAINS... ATHENS... SHERMAN... OTHER LOCATIONS AFFECTED INCLUDE...BERLIN...FARMINGDALE... SALISBURY...CAPITAL AIRPORT...CANTRALL AND FANCY PRAIRIE. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4012 8973 3987 8949 3972 8998 3987 8999 TIME...MOT...LOC 0041Z 236DEG 29KT 3981 8995 BARNES
Local storm report, Oct 24, 8:02 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL PEKIN 40.57N 89.63W
10/24/2010 M0.25 INCH TAZEWELL IL LAW ENFORCEMENT
&&
JPSpecial weather statement, Oct 24, 8:49 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 849 PM CDT SUN OCT 24 2010 ILZ042-051>053-250245- CHRISTIAN-LOGAN-MACON-SANGAMON- 849 PM CDT SUN OCT 24 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN SANGAMON...NORTHERN CHRISTIAN...SOUTHEASTERN LOGAN AND WESTERN MACON COUNTIES UNTIL 945 PM CDT... AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHATHAM...OR 6 MILES SOUTH OF SPRINGFIELD... MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHESTER... RIVERTON... EDINBURG... MECHANICSBURG... MOUNT AUBURN... ILLIOPOLIS... OTHER LOCATIONS AFFECTED INCLUDE...JEROME...LELAND GROVE...SOUTHERN VIEW...CLEAR LAKE...BERRY AND DAWSON. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4008 8917 3966 8915 3959 8974 3979 8978 TIME...MOT...LOC 0149Z 247DEG 30KT 3971 8963 BARNES
Local storm report, Oct 24, 9:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL PEKIN 40.57N 89.63W
10/24/2010 M0.25 INCH TAZEWELL IL LAW ENFORCEMENT
0840 PM TSTM WND DMG SPRINGFIELD 39.78N 89.64W
10/24/2010 SANGAMON IL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES BLOWN DOWN TOWARD THE
CENTER OF SPRINGFIELD.
&&
JPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:41 PM CDT | Special Weather Statement | ILX | Menard | 49 min |
| Oct 24, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard, Sangamon | 50 min |
| Oct 24, 8:49 PM CDT | Special Weather Statement | ILX | Sangamon | 56 min |
| Oct 24, 9:01 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 44 min |
| Oct 24, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, Macon, Piatt | 60 min |
| Oct 24, 11:05 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 40 min |
| Oct 24, 11:45 PM CDT | Areal Flood Advisory | ILX | Champaign, Piatt | 4 hr |
| Oct 25, 3:08 AM CDT | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 40 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.